Hail, De Kalb
- When
- May 5, 3:15 PM CST
- Where
- De Kalb County, 0.87 mi NW of Santa Rosa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.980, -94.230
A cold front, associated with a few thunderstorms, produced one hail report, in the afternoon hours of May 5, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front, associated with a few thunderstorms, produced one hail report, in the afternoon hours of May 5, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 2:52 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 352 PM CDT THU MAY 5 2011 .DISCUSSION... TWO AREAS OF CONCERN THIS AFTERNOON. FIRST IS THE BAND OF WIDESPREAD RAIN THAT HAS STEADILY PUSHED ACROSS THE ENTIRE CWA THROUGH THE LATE MORNING AND AFTERNOON...ASSOCIATED WITH AN ELEVATED FRONTAL BOUNDARY. WIDESPREAD CLOUDS AHEAD OF THIS FEATURE KEPT EASTERN PARTS OF THE CWA FROM DESTABILIZING...AND THUNDER HAS BEEN KEPT TO A MINIMUM. THIS ACTIVITY WILL CONTINUE PUSHING EASTWARD AND SHOULD BE OUT OF THE CWA BY 00Z OR SO. SECOND AREA OF CONCERN IS THE POST-FRONTAL ACTIVITY SPREADING INTO NORTHWEST PARTS OF THE CWA. THIS ACTIVITY IS BEING DRIVEN BY WEAK INSTABILITY...WHICH HAS DEVELOPED IN THE VICINITY OF A CORE OF COLD 700-500 HPA TEMPS IN CONJUNCTION WITH LOW LEVEL WARMING WHERE CLOUDS CLEARED OUT EARLIER. CAPE VALUES ARE GENERALLY 500 J/KG OR LESS SO INSTBY IS NOT IMPRESSIVE. HOWEVER...COLD MIDLEVEL TEMPS HAVE DROPPED FREEZING LEVELS DOWN TO 6 KFT...SO LOW THAT LFC HEIGHTS ARE NEAR OR ABOVE THE FREEZING LEVEL. IN FACT...MIDLEVEL TEMPS ARE SO COOL THAT LOCAL ALGORITHMS SUGGEST 50 DBZ ECHOES ONLY NEED TO REACH 17 KFT FOR 1-INCH HAIL...WHICH A FEW STORMS HAVE ALREADY REACHED. HOWEVER...1-INCH HAIL IS UNLIKELY GIVEN THE NARROW AND SHORT UPDRAFTS AND LIMITED TIME FOR HAIL TO GROW. STILL...SHOULD EASILY SEE PEA SIZE HAIL IN SEVERAL SHOWERS AND UP TO 1/2 INCH IN THE STRONGER UPDRAFTS. AS STORMS PROGRESS EASTWARD TOWARD THE KC METRO THIS EVENING...THEY WILL BE ENCOUNTERING AN AREA OF DECREASED INSTABILITY AND WEAKER MIDLEVEL LAPSE RATES AS UPPER LEVEL WAVE FILLS AND TEMPS BEGIN TO WARM. EXPECT A WEAKENING TREND AS THIS ACTIVITY APPROACHES THE I-35 CORRIDOR...BUT COULD CERTAINLY SEE A SMALL HAIL THREAT PERSIST AS LONG AS 00Z AND AS FAR EAST AS EASTERN PARTS OF THE METRO. HAVE ALSO SEEN REPORTS OF WEAK DUST DEVILS NEAR TOPEKA THIS AFTERNOON. THIS IS LIKELY A LAND SPOUT PROCESS WHERE LOCALLY ENHANCED LOW LEVEL UPDRAFTS...OWING TO STEEP BOUNDARY LAYER LAPSE RATES...ARE PICKING UP ENHANCED VERTICAL VORTICITY IN THE VICINITY OF A SHARP WIND SHIFT. THIS WIND SHIFT HAPPENS TO LIE RIGHT UNDERNEATH THE LEADING CONVECTIVE LINE WHERE UPDRAFTS ARE STRONGEST. THEREFORE MAY SEE THIS LAND SPOUT THREAT PUSH INTO NORTHWESTERN PARTS OF THE KC METRO THIS AFTERNOON. HOWEVER...AFOREMENTIONED DECREASE IN LOW- LEVEL INSTABILITY AND WASHING OUT OF THE SFC WIND SHIFT SHOULD END ANY LAND SPOUT THREAT OVER THE NEXT COUPLE OF HOURS. IF ONE OF THESE DOES FORM...IT WILL BE VERY WEAK AND NOT CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. CONVECTION WILL EVENTUALLY DISSIPATE AFTER DARK AS DAYTIME INSTABILITY IS LOST AND LOW LEVEL RIDGING BUILDS IN FROM THE SOUTH. MAY SEE THIS ACTIVITY PERSIST A COUPLE OF HOURS AFTER 00Z UNTIL NOCTURNAL INVERSION BECOMES DEEP ENOUGH TO CHOKE IT OFF COMPLETELY. RIDGING WILL PROVIDE A DRY DAY ON FRIDAY WITH TEMPS RETURNING TO NEAR AVERAGE. NEXT SYSTEM WILL QUICKLY SWING THROUGH THE REGION FRIDAY NIGHT IN THE FORM OF A WEAK MIDLEVEL IMPULSE AND ATTENDANT SURFACE LOW WHICH WILL TRACK ACROSS IOWA. BEST ISENTROPIC LIFT WILL BE ACROSS THE NORTHERN CWA BUT MOISTURE WILL BE LACKING IN THIS AREA...SO NOT EXPECTING WIDESPREAD PRECIP. BETTER CHANCES MAY BE ACROSS THE FAR SOUTHERN CWA WHERE NOSE OF AN INCREASING LLJ WILL TAP A BIT OF ELEVATED INSTABILITY ACROSS THIS AREA. ANY PRECIP WILL BE QUICK TO PUSH EAST OF THE AREA BY LATE SATURDAY MORNING AS DOWNGLIDE SETS IN. PATTERN THEN UNDERGOES A SIGNIFICANT SHIFT HEADING INTO EARLY NEXT WEEK WITH DEEP TROUGHING DIGGING INTO THE WESTERN CONUS. THIS WILL SEND A WARM FRONT NORTHWARD ACROSS THE CWA ON SUNDAY NIGHT AND EARLY MONDAY...WHICH MAY BE ACCOMPANIED BY ELEVATED CONVECTION ESPECIALLY ACROSS THE NORTHEASTERN HALF OF THE CWA. DEEP WARM SECTOR WILL BUILD IN BEHIND THE WARM FRONT ON MONDAY WITH 850 HPA TEMPS CLIMBING TO NEAR 20C MONDAY AND TUESDAY. THIS WILL BRING TEMPS SURGING INTO THE MID TO UPPER 80S BY TUESDAY...AND WOULD NOT BE SURPRISED TO SEE THEM APPROACH 90 IN PLACES. TROUGH WILL DEAMPLIFY AND EJECT EASTWARD WEDNESDAY AND WEDNESDAY NIGHT...BRINGING A COLD FRONT AND CHANCE FOR THUNDERSTORMS INTO THE REGION. EXPECT THIS SYSTEM TO BE ACCOMPANIED BY SEVERE THUNDERSTORMS ACROSS PARTS OF THE PLAINS AND/OR MIDWEST...BUT TOO EARLY TO PINPOINT IF SEVERE STORMS WILL MAKE IT INTO THIS REGION. HAWBLITZEL && .AVIATION... BAND OF RAIN IS SLOWLY EDGING INTO CENTRAL MISSOURI AS A WEAKENING COLD FRONT PUSHES INTO THE REGION. WELL-DEFINED BACK EDGE CURRENTLY LOCATED BETWEEN MCI AND MKC SHOULD CLEAR MKC SHORTLY AFTER THE TOP OF THE HOUR. CLEARING SKIES UPSTREAM ARE ALLOWING THE POST FRONTAL AIRMASS TO SLIGHTLY DESTABILIZE...WHERE AREAS OF SHOWERS AND A FEW EMBEDDED AREAS OF THUNDER ARE POPPING UP ACROSS NEBRASKA AND IOWA. ASSUMING SOUTHWARD CLEARING TREND CONTINUES...EXPECT THE AIRMASS OVER NORTHWEST MISSOURI TO SIMILARLY DESTABILIZE LATER THIS AFTERNOON...WITH THE LIKELIHOOD OF SCATTERED CONVECTION DEVELOPING BY 20Z. NONE OF THIS ACTIVITY SHOULD BE PARTICULARLY STRONG OR LONG LIVED AT ANY GIVEN LOCATION. SHRA/TSRA SHOULD DIE OFF SHORTLY AFTER 00Z AS BOUNDARY LAYER STABILIZES AND HIGH PRESSURE BUILDS IN FROM THE SOUTH. HAWBLITZEL && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CDT THU MAY 5 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 103 PM CDT THU MAY 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN AREA OF RAIN WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO PUSH INTO AREAS EAST OF A KANSAS CITY TO KIRKSVILLE LINE THIS AFTERNOON AS A WEAK COLD FRONT MOVES INTO CENTRAL MISSOURI. NO SEVERE THUNDERSTORMS ARE EXPECTED WITH THIS ACTIVITY. BEHIND THE FRONT...CLEARING SKIES WILL CAUSE THE AIRMASS ACROSS NORTHWEST MISSOURI AND FAR NORTHEAST KANSAS TO BECOME WEAKLY UNSTABLE THIS AFTERNOON. THIS MAY ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THESE AREAS. WHILE NO SEVERE WEATHER IS EXPECTED...A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT THROUGH EARLY SATURDAY AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORM CHANCES WILL INCREASE BY WEDNESDAY AS A STORM SYSTEM DIGS INTO THE PLAINS. WHILE SEVERE THUNDERSTORMS MAY BE POSSIBLE WITH THIS SYSTEM...THE TIMING...INTENSITY AND LOCATION OF ANY SUCH STORMS REMAIN HIGHLY UNCERTAIN AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HAWBLITZEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT THU MAY 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL ST JOSEPH 39.76N 94.85W
05/05/2011 E0.50 INCH BUCHANAN MO PUBLIC
&&
ACHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT THU MAY 5 2011
KSZ025-103-MOZ020-021-028-052115-
ATCHISON KS-BUCHANAN MO-CLINTON MO-LEAVENWORTH KS-PLATTE MO-
315 PM CDT THU MAY 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN CLINTON...BUCHANAN...SOUTHEASTERN ATCHISON AND
LEAVENWORTH COUNTIES UNTIL 415 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. JOSEPH TO
OSKALOOSA...AND MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH BRIEF HEAVY RAIN. AT 305 PM CDT HALF INCH DIAMETER HAIL
WAS REPORTED BY THE PUBLIC JUST WEST OF ST JOSEPH.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
WESTON...GOWER...LEAVENWORTH...TONGANOXIE...PLATTE CITY...
LANSING...EASTON...AGENCY...DEARBORN...CAMDEN POINT...TRACY...
EDGERTON...DE KALB...BEAN LAKE...IATAN...FAUCETT...LOWEMONT...FORT
LEAVENWORTH...JARBALO AND BEVERLY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 17 AND 45.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3976 9482 3957 9448 3903 9512 3907 9520
3920 9518 3941 9519 3942 9524
TIME...MOT...LOC 2014Z 306DEG 15KT 3971 9481 3926 9533
MJSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT THU MAY 5 2011
MOZ013-014-021-022-052200-
CALDWELL MO-CLINTON MO-DAVIESS MO-DE KALB MO-
401 PM CDT THU MAY 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...SOUTHWESTERN DAVIESS...
CLINTON AND WESTERN CALDWELL COUNTIES UNTIL 500 PM CDT...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYSVILLE TO
GOWER...AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH BRIEF HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAYSVILLE...CAMERON...LATHROP...STEWARTSVILLE...OSBORN...
WEATHERBY...WINSTON...TURNEY AND KIDDER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 35 AND 65.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3983 9394 3952 9420 3952 9421 3951 9421
3945 9425 3945 9427 3965 9461 3974 9460
3999 9439
TIME...MOT...LOC 2101Z 299DEG 21KT 3994 9437 3965 9460
MJThe Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308316.